Alert archive / California / Beach Hazards Statements in 2024

Beach Hazards Statement 10, NWS Eureka, CA

October 12, 2024Del Norte County, Humboldt County, Mendocino County, California

NWS Eureka, CA issued this beach hazards statement at Oct 12, 2024, 1:51 PM PDT for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Oct 14, 2024, 8:00 AM PDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Oct 12, 2024, 1:51 PM PDT (20:51 UTC)
In effect from
Oct 14, 2024, 8:00 AM PDT
Expired
Oct 14, 2024, 7:00 PM PDT
In force
11 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2024-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2024-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2013 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

406 
WHUS46 KEKA 122051
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
151 PM PDT Sat Oct 12 2024

CAZ101-103-104-109-130500-
/O.NEW.KEKA.BH.S.0010.241014T1500Z-241015T0200Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
151 PM PDT Sat Oct 12 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

* WHAT...Increased threat of sneaker waves expected.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt and Mendocino Coast Counties.

* WHEN...From Monday morning through Monday evening. .

* IMPACTS...Large, unexpected waves can sweep across the beach 
  without warning, sweeping people into the sea from rocks, 
  jetties, and beaches. These sneaker waves can also move large 
  objects such as logs, crushing anyone caught underneath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Don't be fooled by an ocean that looks calm.  There can be
30 minutes of small waves before a sneaker wave strikes.  Avoid
rocks and jetties. Avoid steep beaches.  Stay much farther back
from the water and never turn your back on the ocean.

&&

$$
6 follow-up statements
728 
WHUS46 KEKA 130409
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
909 PM PDT Sat Oct 12 2024

CAZ101-103-104-109-131215-
/O.CON.KEKA.BH.S.0010.241014T1500Z-241015T0200Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
909 PM PDT Sat Oct 12 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING...

* WHAT...Increased threat of sneaker waves expected.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt and Mendocino Coast Counties.

* WHEN...From Monday morning through Monday evening. .

* IMPACTS...Large, unexpected waves can sweep across the beach 
  without warning, sweeping people into the sea from rocks, 
  jetties, and beaches. These sneaker waves can also move large 
  objects such as logs, crushing anyone caught underneath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Don't be fooled by an ocean that looks calm.  There can be
30 minutes of small waves before a sneaker wave strikes.  Avoid
rocks and jetties. Avoid steep beaches.  Stay much farther back
from the water and never turn your back on the ocean.

&&

$$
455 
WHUS46 KEKA 130955
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
255 AM PDT Sun Oct 13 2024

CAZ101-103-104-109-131800-
/O.CON.KEKA.BH.S.0010.241014T1500Z-241015T0200Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
255 AM PDT Sun Oct 13 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING...

* WHAT...Increased threat of sneaker waves expected.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt and Mendocino Coast Counties.

* WHEN...From Monday morning through Monday evening. .

* IMPACTS...Large, unexpected waves can sweep across the beach 
  without warning, sweeping people into the sea from rocks, 
  jetties, and beaches. These sneaker waves can also move large 
  objects such as logs, crushing anyone caught underneath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Don't be fooled by an ocean that looks calm.  There can be
30 minutes of small waves before a sneaker wave strikes.  Avoid
rocks and jetties. Avoid steep beaches.  Stay much farther back
from the water and never turn your back on the ocean.

&&

$$
260 
WHUS46 KEKA 131602
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
902 AM PDT Sun Oct 13 2024

CAZ101-103-104-109-140015-
/O.CON.KEKA.BH.S.0010.241014T1500Z-241015T0200Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
902 AM PDT Sun Oct 13 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING...

* WHAT...Increased threat of sneaker waves expected.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt and Mendocino Coast Counties.

* WHEN...From Monday morning through Monday evening. .

* IMPACTS...Large, unexpected waves can sweep across the beach 
  without warning, sweeping people into the sea from rocks, 
  jetties, and beaches. These sneaker waves can also move large 
  objects such as logs, crushing anyone caught underneath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Don't be fooled by an ocean that looks calm.  There can be
30 minutes of small waves before a sneaker wave strikes.  Avoid
rocks and jetties. Avoid steep beaches.  Stay much farther back
from the water and never turn your back on the ocean.

&&

$$
176 
WHUS46 KEKA 132156
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
256 PM PDT Sun Oct 13 2024

CAZ101-103-104-109-140600-
/O.CON.KEKA.BH.S.0010.241014T1500Z-241015T0200Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
256 PM PDT Sun Oct 13 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING...

* WHAT...Increased threat of sneaker waves expected.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt and Mendocino Coast Counties.

* WHEN...From Monday morning through Monday evening. .

* IMPACTS...Large, unexpected waves can sweep across the beach 
  without warning, sweeping people into the sea from rocks, 
  jetties, and beaches. These sneaker waves can also move large 
  objects such as logs, crushing anyone caught underneath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Don't be fooled by an ocean that looks calm.  There can be
30 minutes of small waves before a sneaker wave strikes.  Avoid
rocks and jetties. Avoid steep beaches.  Stay much farther back
from the water and never turn your back on the ocean.

&&

$$
679 
WHUS46 KEKA 140505
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
1005 PM PDT Sun Oct 13 2024

CAZ101-103-104-109-141500-
/O.CON.KEKA.BH.S.0010.241014T1500Z-241015T0200Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
1005 PM PDT Sun Oct 13 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM PDT MONDAY
THROUGH MONDAY EVENING...

* WHAT...Increased threat of sneaker waves expected.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt and Mendocino Coast Counties.

* WHEN...From 8 AM PDT Monday through Monday evening. .

* IMPACTS...Large, unexpected waves can sweep across the beach 
  without warning, sweeping people into the sea from rocks, 
  jetties, and beaches. These sneaker waves can also move large 
  objects such as logs, crushing anyone caught underneath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Don't be fooled by an ocean that looks calm.  There can be
30 minutes of small waves before a sneaker wave strikes.  Avoid
rocks and jetties. Avoid steep beaches.  Stay much farther back
from the water and never turn your back on the ocean.

&&

$$
547 
WHUS46 KEKA 141405
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
705 AM PDT Mon Oct 14 2024

CAZ101-103-104-109-150200-
/O.CON.KEKA.BH.S.0010.241014T1500Z-241015T0200Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
705 AM PDT Mon Oct 14 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 7 PM PDT THIS
EVENING...

* WHAT...Threat of sneaker waves expected.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt and Mendocino Coast Counties.

* WHEN...Until 7 PM PDT this evening. .

* IMPACTS...Large, unexpected waves can sweep across the beach 
  without warning, sweeping people into the sea from rocks, 
  jetties, and beaches. These sneaker waves can also move large 
  objects such as logs, crushing anyone caught underneath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Don't be fooled by an ocean that looks calm.  There can be
30 minutes of small waves before a sneaker wave strikes.  Avoid
rocks and jetties. Avoid steep beaches.  Stay much farther back
from the water and never turn your back on the ocean.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this beach hazards statement went out at Oct 12, 4:47 AM PDT, 9 hours 4 minutes earlier.

Area forecast discussion, Oct 12, 4:47 AM PDT, 9 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
447 AM PDT Sat Oct 12 2024

.SYNOPSIS...Light rain spreads across NWRN CA this morning. This
will keeps highs this afternoon only around 70 for the interior
areas. Seasonable temperatures will resume Sunday, then another
another potential rainfall event approaches mid week.

&&

.DISCUSSION...Latest satellite WV imagery is showing an upper level
low centered over the CA/OR border early this morning. This is
pushing an occluded front onshore, which has brought some mostly
light rainfall to the area early this morning with rainfall amounts
so far ranging from a a tenth to half an inch in Humboldt county
with below a tenth elsewhere. Rain is expected to continue to spread
east and south this morning, and generally amounts are only expected
to total around a quarter to a half inch of rain. Up to an inch is
possible in the King Range of southern Humboldt. Eastern Trinity and
eastern Lake counties may see less than a quarter of inch. The main
front should progress east out of the area by early afternoon,
although scattered light showers are possible through the afternoon.
Southerly winds have accelerated across coastal ridges of Humboldt
and Del Norte, with gusts of 20 to 30 mph early this morning. These
winds are expected to quickly weaken after dawn.

Sunday and Monday high pressure is expected to build into the area.
This will likely bring low clouds and fog to many of the interior
valleys, likely keeping most areas from seeing frost, but any areas
that do remain clear could see a light frost.

Tuesday there is an upper level trough approaching the West Coast
and this is expected to bring another round of rain. Latest ensemble
guidance is showing a significant amount of spread in the depth of
this trough, leading to low confidence on the southerly extent of
its associated rainfall. Currently the NBM is showing a 60 to 70
percent chance of exceeding 1 inch in Humboldt and Del Norte
counties...although deterministic guidance is heavily split. There
are lower probabilities farther south and east, with Lake county
only a seeing a 20 to 30 percent chance of more than an inch
according to the NBM. Long range ensemble clusters are indicating
ridging developing late next week and next weekend, with mild
weather possible during this period.

&&

.AVIATION...A frontal boundary continues to move through the
region bringing some rain to the area through mid morning. Most of
the heaviest rain has moved through KCEC and KACV with some showers
lingering for KUKI. These conditions will likely bring LIFR or
possibly IFR conditions for coastal terminals. The bigger question
is how low the ceilings will be after the front moves through. The
HREF probabilities show some lower ceilings, but they are mainly in
the evening and overnight.

&&

.MARINE...South winds will continue for the coastal waters through
early this morning. Wind gusts will continue to diminish through the
morning as the cold front moves through the region. South winds will
ease behind the front today and then become light and northerly by
Sunday. The small craft advisory remains in effect across the outer
coastal waters into mid morning.

Looking at the sea state, a westerly swell system will build into
the waters to around 8 feet at 11 seconds early this morning. This
will combine with a short period southerly wave of 3 to 5 feet at 5
seconds. Tonight and Sunday these winds and waves all diminish. A
new long period swell quickly builds in Monday peaking around 10 ft
at 16 seconds which may cause a sneaker wave threat to beach goers.
KMZ/MKK/TDJ

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 AM PDT this morning for PZZ470-
     475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

Nearby

Beach Hazards Statements in California, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.